Cyclic Vomiting Syndrome Message Board
Register Calendar Latest Topics
 
 
 


Reply
  Author   Comment  
Epeterson22

Registered:
Posts: 4
Reply with quote  #1 
Hello,
Looks like it's been a while since this thread was active, but I'm new so wanted to introduce myself.  My 6-year-old daughter has been dealing with CVS for over a year now, and it's just awful.  Sounds like she doesn't have it as bad as many others do, never has to be hospitalized for it.  But, she has episodes about twice a month and will vomit every 5 min or so for a few hours, then done.  She was just recently prescribed Zofran and that has helped a ton when she has an episode.  She also started cyproheptadine, and we have not yet noticed that it's helping but have definitely noticed that her mood has changed.  She was the happiest little human I've ever met, always smiling, skipping, and just plain full of joy.  Now she cries all the time, is constantly angry, and tired.  I'm hoping these side effects will decrease, as I want my happy little kindergartner back!

Excited to find this community for some support and guidance!

0
wynnak

Avatar / Picture

Moderators
Registered:
Posts: 820
Reply with quote  #2 
Welcome.

The last post was 15 days ago... Not everyone posts When they join. I had a hard time when I started on here too because I though some of these were older, but that is when the thread started. Look at the date that the last post was submitted. Old posts are good to post on, as well, since there is still interest in the topic. 

Any meds that you start have a period of time that it takes to get accustomed to. The tiredness can go away once they adapt to the med. Personality changes, I would check with the doctor. Mention the tiredness too. It is typical side effects. But should still be discussed with her doctor. Especially if you are uncomfortable with the changes. We go with the Mom knows best for my son's care. If mom's gut instinct is saying no.. then it does not work for us. We do discuss these with the doctor. We have waited out a few meds for efficacy, but some we have stopped due to side effects. Still discussing it with the doctor as some need to taper off. 
Please feel free to post new topics, or post on old ones that you have an interest in. It brings them to the forefront again.

__________________
Blynda
Message Board Moderator
Monthly Support Call Moderator
0
Leigh

Registered:
Posts: 4
Reply with quote  #3 
My daughter's case has always been relatively mild in comparison to others as well. Vomiting usually lasts a couple hours and then is over. Never any hospitalizations or dehydration issues. She has had CVS for about 5-6 years. Her GI started her on Ciproheptadine last November and she hasn't had any vomiting episodes since. She only takes a half dose because it made her so sleepy in the beginning and she wouldn't have been able to function at school (she's 13, in 8th grade). I don't know if the lack of episodes is due to the medicine or her body is just on hiatus though. There have been periods where she has gone months without an episode. Then last fall she was having one/week until she started the medicine. She sees her GI for a follow-up in a couple weeks. Now that she has adjusted to the medicine, we may add on the second daily dose. We have not seen any personality changes at all with her though since starting the medicine. Definitely talk to her doctor about it.  
0
Epeterson22

Registered:
Posts: 4
Reply with quote  #4 
I did speak with her doctor today, she said she's never seen mood swings from the Cyproheptadine, but left it up to me whether or not to take her off of it.  She's been on it for over 3 weeks and still had another episode this week anyways, so I'm not even sure it's working.  I may take her off of it just to see if her mood improves but then we're right back to doing nothing to try to prevent these episodes from reoccurring. [confused]
0
ginny

Avatar / Picture

Moderator
Registered:
Posts: 4,553
Reply with quote  #5 
I just moved this thread to its own spot.  I am not sure how many people read the Introduce Yourself thread so I think you might have better response here.  You can change the subject or I can change it if you prefer.

Many doctors stop prescribing Periactin (Cyproheptadine), at around age 4. If it works for an older child then or if your doctor has had success with older kids, then it might be worth trying.  A common side effect is increase in appetite so it can be helpful if your daughter does not want to eat.

There are threads on this message board regarding personality changes for children who are taking Periactin. Try a Message Board Search and maybe some of your concerns will be addressed.  Not all kids will respond to the same medication.

I agree with Wynnak to trust your instincts with your child.

Talk to the doctor and maybe he has some other ideas to try and help.

__________________
ginny CVSA Moderator
0
wynnak

Avatar / Picture

Moderators
Registered:
Posts: 820
Reply with quote  #6 
I do want to chime in that the time she is on it to adjust is important. Some of the meds we tried were six months to adjust. If it has only been a few weeks, it may be longer to view as enough time to adjust.
__________________
Blynda
Message Board Moderator
Monthly Support Call Moderator
0
Ddirose

Registered:
Posts: 25
Reply with quote  #7 
I know I’m all over the place with posts, forgive me. My daughters new doc mentioned Cyproheptadine possibly for her to try, but she is almost 18.
Is there a reason they really only suggest to prescribe it for 4 and under. I know when she was younger around 7 we tried it for a short stint. It was at the very beginning of
this journey and I can not remember for the life of me why we quit using it.
0
ginny

Avatar / Picture

Moderator
Registered:
Posts: 4,553
Reply with quote  #8 
Some older kids do well on Periactin.  

As it is an antihistamine and antihistimines can be helpful (think of Dramamine) for some with nausea and/or vomiting, there is no reason to not try as suggested by the doctor.  

Periactin is prescribed for adults with migraine so it well might help your daughter.


__________________
ginny CVSA Moderator
0
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.